Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Louisville, KY

July 6, 2004Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2004, 4:20 PM CDT for Logan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 4:20 PM CDT (21:20 UTC)
Expired
Jul 6, 2004, 4:45 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 062120
SVRLMK
KYC141-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 445 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF          
  RUSSELLVILLE TO 20 MILES SOUTH OF RUSSELLVILLE...AND MOVING        
  NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELLVILLE BY 435 PM CDT

THE HIGHEST SEVERE THREAT IS ACROSS THE SOUTHERN HALF OF LOGAN 
COUNTY AT THIS TIME. TAKE SHELTER IMMEDIATELY

LAT...LON 3706 8706 3706 8697 3707 8696 3701 8670
      3700 8668 3689 8663 3686 8670 3678 8675
      3666 8677 3665 8706

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 12:25 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT TUE JUL 6 2004

.SHORT RANGE (DAYS 0-3)...
SCT TSRA DEVELOPING QUICKLY IN VERY UNSTABLE AIRMASS OVER MID MS
RIVER VLY ATTM MVG NEWD TOWARD LMK FA. ADDITIONAL SCT ACTIVITY
POSSIBLE OVER PARTS OF FA IN ASSOC WITH OUTFLOW BDY THAT SETTLED
INTO CEN KY, BUT 700MB RIDGE AXIS IN VICINITY SEEMS TO BE
SUPPRESSING CELLS FOR TIME BEING. OVERALL CONVECTION HAS POTL TO
ORGANIZE INTO LINEAR SYSTEM, WITH MODEST VERTICAL SPEED SHEAR
OBSERVED ON KLVX VWP. SVR POTL SHOULD INCR INTO AFTERNOON AND EARLY
EVENING HOURS, PER SPC DAY ONE MDT RISK OVER NEARLY 1/2 OF THE FA,
WITH WIND DMG AND HAIL THE PRIMARY THREATS. CLUSTERS OF TSRA LOOK TO
CONTINUE INTO OVERNIGHT HOURS, MORE IN ASSOC WITH APPROACHING SFC
COLD FRONT. THIS FEATURE DROPS INTO SRN/ERN KY WED AFTERNOON,
FOCUSING BEST PCPN CHCS THERE, WITH DRYING TREND IN STORE FOR
THU/FRI AS UPPER TROPOSPHERIC RIDGING BUILDS IN. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT TODAY WITH
TRANSLATING THE UPPER LEVEL FLOW PATTERN FROM AN AMPLIFIED SOLUTION
TO A ZONAL SOLUTION OVER MUCH OF NORTH AMERICA.  AT THE
SURFACE...HIGH PRESSURE WILL HOLD SWAY ACROSS MUCH OF THE
MID-ATLANTIC AND NORTHEAST U.S. INCLUDING THE OHIO VALLEY.  WITH
RIDGING ALOFT AND AT THE SFC...MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS ARE EXPECTED FOR SATURDAY AND SUNDAY.  MAIN FORECAST PROBLEM
WILL BE TIMING OF WEAK PERTURBATIONS IN THE FAST H5 FLOW.  THE 00Z
GFS BRINGS THE FIRST OF TWO WEAK WAVES INTO THE REGION ON MONDAY
FOLLOWED BY ANOTHER ON TUESDAY.  WITH SUCH GOOD CONSISTENCY IN THE
RUNS...WE PLAN ON MAKING LITTLE CHANGE TO THE EXTENDED FCST FOR
NOW.  WILL KEEP A CHC OF AFTERNOON/EVE SHOWERS AND THUNDERSTORMS IN
FOR MONDAY AND TUESDAY.  TEMPERATURES DO NOT APPEAR TO BE MUCH OF A
PROBLEM AS THE OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEMBERS.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1245 PM EDT (1145 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE
OUTLOOK AREA THIS AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS,
ASSOCIATED WITH A COLD FRONT, IS FORECAST TO MOVE ACROSS THE AREA
SOMETIME TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A
MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT, MAINLY
FOR NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA. A SLIGHT RISK
EXISTS ELSEWHERE. THE PRIMARY THREATS WOULD BE FROM VERY HIGH WIND
GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE DAY WEDNESDAY...AS A FRONTAL BOUNDARY PASSES
THROUGH THE FORECAST AREA. SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

XXV

In the hours before

Special weather statement, Jul 6, 2:11 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
062100-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-
CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HART KY-HENRY KY-JEFFERSON KY-JEFFERSON IN-
LARUE KY-LOGAN KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY-
WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...LOUISVILLE...BOWLING GREEN...SHELBYVILLE...
RUSSELLVILLE...HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
311 PM EDT TUE JUL 6 2004

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY UNTIL 900 PM EDT (800 PM CDT)...

A BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA WILL CONTINUE TO DEVELOP AND MOVE EAST
NORTHEAST ACROSS THE REGION THROUGH 500 PM EDT.  THESE STORMS ARE
EXPECTED TO INTENSIFY THROUGH THE AFTERNOON AND MAY APPROACH SEVERE
LIMITS AT TIMES.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.  THESE THUNDERSTORMS
WILL MOVE INTO THE BRANDENBURG...LEITCHFIELD AND BOWLING GREEN AREAS
BETWEEN 400 AND 430 PM...AND POSSIBLY ARRIVING INTO THE INTERSTATE 65
CORRIDOR BY 500 PM.  EXPECT TORRENTIAL RAINS...WIND GUSTS UP TO 55
MPH AND LARGE HAIL WITH THIS LINE OF STORMS.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

JARVIS
Local storm report, Jul 6, 3:01 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             HUNTINGBURG              38.28N 86.92W
07/06/2004                   DUBOIS              IN   LAW
ENFORCEMENT

            1.00 HAIL.

&&

LD
Local storm report, Jul 6, 3:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GUST    PATOKA LAKE              38.57N 86.57W
07/06/2004                   ORANGE              IN   LAW ENFORCEMENT
ENFORCEMENT

            60 MPH WND GUST

&&

LD
Local storm report, Jul 6, 3:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WEST FORK               38.26N 86.47W
07/06/2004                   CRAWFORD            IN   LAW ENFORCEMENT

            1.00 INCH

&&

LD
Local storm report, Jul 6, 3:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     CORYDON                  38.24N 86.12W
07/06/2004                   HARRISON            IN   LAW ENFORCEMENT

            TREES DOWNED

&&

LD
Local storm report, Jul 6, 4:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     NEW ALBANY               38.27N 85.85W
07/06/2004                   FLOYD               IN   LAW ENFORCEMENT

            POWER LINES DOWNED

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:25 PM CDTSevere Thunderstorm WarningLMKHancock35 min
Jul 6, 2:43 PM CDTSevere Thunderstorm WarningLMKOhio62 min
Jul 6, 3:40 PM CDTSevere Thunderstorm WarningLMKButler20 min
Jul 6, 3:52 PM CDTSevere Thunderstorm WarningLMKGrayson38 min
Jul 6, 3:56 PM CDTSevere Thunderstorm WarningLMKJefferson39 min
Jul 6, 4:21 PM CDTSevere Thunderstorm WarningLMKOldham34 min
Jul 6, 4:28 PM CDTSevere Thunderstorm WarningLMKTaylor17 min
Jul 6, 4:34 PM CDTSevere Thunderstorm WarningLMKTrimble36 min
Jul 6, 4:35 PM CDTSevere Thunderstorm WarningLMKHardin40 min
Jul 6, 4:41 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby39 min
Jul 6, 4:43 PM CDTSevere Thunderstorm WarningLMKWashington47 min
Jul 6, 4:47 PM CDTSevere Thunderstorm WarningLMKSimpson28 min
Jul 6, 4:49 PM CDTSevere Thunderstorm WarningLMKLarue26 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningLMKHart31 min
Jul 6, 5:05 PM CDTSevere Thunderstorm WarningLMKAllen40 min
Jul 6, 5:06 PM CDTSevere Thunderstorm WarningLMKCumberland39 min
Jul 6, 5:13 PM CDTSevere Thunderstorm WarningLMKMarion47 min
Jul 6, 5:21 PM CDTSevere Thunderstorm WarningLMKFranklin, Shelby29 min
Jul 6, 5:23 PM CDTSevere Thunderstorm WarningLMKBoyle37 min
Jul 6, 5:24 PM CDTSevere Thunderstorm WarningLMKGreen36 min
Jul 6, 5:32 PM CDTSevere Thunderstorm WarningLMKTaylor43 min
Jul 6, 5:45 PM CDTSevere Thunderstorm WarningLMKClinton, Woodford30 min
Jul 6, 5:54 PM CDTSevere Thunderstorm WarningLMKScott36 min
Jul 6, 5:58 PM CDTSevere Thunderstorm WarningLMKLincoln32 min
Jul 6, 5:59 PM CDTSevere Thunderstorm WarningLMKGarrard31 min
Jul 6, 6:11 PM CDTSevere Thunderstorm WarningLMKAdair34 min
Jul 6, 6:13 PM CDTSevere Thunderstorm WarningLMKHarrison47 min
Jul 6, 6:17 PM CDTSevere Thunderstorm WarningLMKCasey43 min
Jul 6, 6:21 PM CDTSevere Thunderstorm WarningLMKMadison39 min
Jul 6, 6:24 PM CDTTornado WarningLMKLincoln36 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningLMKBourbon27 min
Jul 6, 6:34 PM CDTSevere Thunderstorm WarningLMKGarrard41 min
Jul 6, 6:38 PM CDTTornado WarningLMKBourbon22 min
Jul 6, 6:38 PM CDTTornado WarningLMKBourbon37 min
Jul 6, 6:42 PM CDTSevere Thunderstorm WarningLMKNicholas43 min
Jul 6, 6:43 PM CDTTornado WarningLMKCasey32 min
Jul 6, 6:46 PM CDTSevere Thunderstorm WarningLMKFayette29 min
Jul 6, 6:50 PM CDTFlash Flood WarningLMKBourbon, Harrison, Nicholas2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.